×

Levels of knotting of spatial handlebodies. (English) Zbl 1275.57017

A spatial handlebody (often called a handlebody knot) is an embedding of a handlebody into \(S^{3}\). For a spatial handlebody, especially for the genus two case, the authors introduce several levels of knotting phenomena by looking at linking of its spines and constituent links. They compare the strength of knotting levels and show various (non-)implications from one to other knotting levels. They also relate the levels of knotting to the topology of the complement, in particular by using a (non-)existence of cut-systems having some special properties. Here a cut system is a family of disjoint properly embedded surfaces whose complement is connected. In the proof of their results, quandle cocycle and coloring invariants and Alexander ideals are used effectively.

MSC:

57M27 Invariants of knots and \(3\)-manifolds (MSC2010)
57M15 Relations of low-dimensional topology with graph theory
57N35 Embeddings and immersions in topological manifolds
PDFBibTeX XMLCite
Full Text: DOI arXiv

References:

[1] R. Benedetti, R. Frigerio, R. Ghiloni, The topology of Helmholtz domains, arXiv:1001.4418 (2010). · Zbl 1276.57001
[2] Paul Andrew Bellis, Homology boundary links, patterns, and Seifert forms, ProQuest LLC, Ann Arbor, MI, 1996. Thesis (Ph.D.) – Rice University.
[3] Paul Bellis, Realizing homology boundary links with arbitrary patterns, Trans. Amer. Math. Soc. 350 (1998), no. 1, 87 – 100. · Zbl 0891.57029
[4] R. H. Bing, Mapping a 3-sphere onto a homotopy 3-sphere, Topology Seminar (Wisconsin, 1965) Ann. of Math. Studies, No. 60, Princeton Univ. Press, Princeton, N.J., 1966, pp. 89 – 99. · Zbl 0152.22603
[5] Joan S. Birman and Hugh M. Hilden, Heegaard splittings of branched coverings of \?³, Trans. Amer. Math. Soc. 213 (1975), 315 – 352. · Zbl 0312.55004
[6] Joan S. Birman, On the equivalence of Heegaard splittings of closed, orientable 3-manifolds, Knots, groups, and 3-manifolds (Papers dedicated to the memory of R. H. Fox), Princeton Univ. Press, Princeton, N.J., 1975, pp. 137 – 164. Ann. of Math. Studies, No. 84. · Zbl 0337.57002
[7] Jason Cantarella, Dennis DeTurck, and Herman Gluck, Vector calculus and the topology of domains in 3-space, Amer. Math. Monthly 109 (2002), no. 5, 409 – 442. · Zbl 1038.53017 · doi:10.2307/2695643
[8] Sangbum Cho and Darryl McCullough, The tree of knot tunnels, Geom. Topol. 13 (2009), no. 2, 769 – 815. · Zbl 1191.57005 · doi:10.2140/gt.2009.13.769
[9] David Cimasoni, Studying the multivariable Alexander polynomial by means of Seifert surfaces, Bol. Soc. Mat. Mexicana (3) 10 (2004), no. Special Issue, 107 – 115. · Zbl 1097.57008
[10] T. D. Cochran and J. P. Levine, Homology boundary links and the Andrews-Curtis conjecture, Topology 30 (1991), no. 2, 231 – 239. · Zbl 0734.57015 · doi:10.1016/0040-9383(91)90009-S
[11] T. D. Cochran and K. E. Orr, Not all links are concordant to boundary links, Bull. Amer. Math. Soc. (N.S.) 23 (1990), no. 1, 99 – 106. · Zbl 0705.57012
[12] Tim D. Cochran and Kent E. Orr, Not all links are concordant to boundary links, Ann. of Math. (2) 138 (1993), no. 3, 519 – 554. · Zbl 0828.57015 · doi:10.2307/2946555
[13] M. Cohen, Wolfgang Metzler, and A. Zimmermann, What does a basis of \?(\?,\?) look like?, Math. Ann. 257 (1981), no. 4, 435 – 445. · Zbl 0458.20028 · doi:10.1007/BF01465865
[14] Ralph H. Fox, On the imbedding of polyhedra in 3-space, Ann. of Math. (2) 49 (1948), 462 – 470. · Zbl 0032.12502 · doi:10.2307/1969291
[15] Ralph H. Fox, Free differential calculus. I. Derivation in the free group ring, Ann. of Math. (2) 57 (1953), 547 – 560. · Zbl 0050.25602 · doi:10.2307/1969736
[16] Roberto Frigerio, Bruno Martelli, and Carlo Petronio, Complexity and Heegaard genus of an infinite class of compact 3-manifolds, Pacific J. Math. 210 (2003), no. 2, 283 – 297. · Zbl 1061.57017 · doi:10.2140/pjm.2003.210.283
[17] Simrat M. Ghuman, Larry M. Granda, and Chichen M. Tsau, Dehn surgery on singular knots, J. Knot Theory Ramifications 18 (2009), no. 4, 547 – 560. · Zbl 1207.57013 · doi:10.1142/S0218216509007051
[18] C. McA. Gordon, On primitive sets of loops in the boundary of a handlebody, Topology Appl. 27 (1987), no. 3, 285 – 299. · Zbl 0634.57007 · doi:10.1016/0166-8641(87)90093-9
[19] M. A. Gutiérrez, Polynomial invariants of boundary links, Rev. Colombiana Mat. 8 (1974), 97 – 109. · Zbl 0292.55004
[20] Jonathan Hillman, Algebraic invariants of links, Series on Knots and Everything, vol. 32, World Scientific Publishing Co., Inc., River Edge, NJ, 2002. · Zbl 1007.57001
[21] Jonathan A. Hillman, Alexander ideals of links, Lecture Notes in Mathematics, vol. 895, Springer-Verlag, Berlin-New York, 1981. · Zbl 0491.57001
[22] Jonathan A. Hillman, Longitudes of a link and principality of an Alexander ideal, Proc. Amer. Math. Soc. 72 (1978), no. 2, 370 – 374. · Zbl 0362.55005
[23] Atsushi Ishii, Moves and invariants for knotted handlebodies, Algebr. Geom. Topol. 8 (2008), no. 3, 1403 – 1418. · Zbl 1151.57007 · doi:10.2140/agt.2008.8.1403
[24] A. Ishii, M. Iwakiri, Quandle cocycle invariants for spatial graphs and knotted handlebodies, to appear in Canad. J. Math, available at http://iwakiri.web.fc2.com/handlebody.pdf · Zbl 1245.57014
[25] William Jaco, Three-manifolds with fundamental group a free product, Bull. Amer. Math. Soc. 75 (1969), 972 – 977. · Zbl 0184.48804
[26] William Jaco and D. R. McMillan Jr., Retracting three-manifolds onto finite graphs, Illinois J. Math. 14 (1970), 150 – 158 (German). · Zbl 0198.56401
[27] William Jaco, Nonretractable cubes-with-holes, Michigan Math. J. 18 (1971), 193 – 201. · Zbl 0194.24903
[28] Louis H. Kauffman, Invariants of graphs in three-space, Trans. Amer. Math. Soc. 311 (1989), no. 2, 697 – 710. · Zbl 0672.57008
[29] Shin’ichi Kinoshita, On elementary ideals of polyhedra in the 3-sphere, Pacific J. Math. 42 (1972), 89 – 98. · Zbl 0239.55002
[30] Sadayoshi Kojima and Yosuke Miyamoto, The smallest hyperbolic 3-manifolds with totally geodesic boundary, J. Differential Geom. 34 (1991), no. 1, 175 – 192. · Zbl 0729.53042
[31] H. W. Lambert, Mapping cubes with holes onto cubes with handles, Illinois J. Math. 13 (1969), 606 – 615. · Zbl 0175.20601
[32] J.H. Lee, G.T. Gin, Two tunnels of a tunnel number one link, Proceedings of the East Asian school of knots, links and related topics, Seoul, Korea, 2004.
[33] W. B. Raymond Lickorish, An introduction to knot theory, Graduate Texts in Mathematics, vol. 175, Springer-Verlag, New York, 1997. · Zbl 0886.57001
[34] G. S. Makanin, Equations in a free group, Izv. Akad. Nauk SSSR Ser. Mat. 46 (1982), no. 6, 1199 – 1273, 1344 (Russian). · Zbl 0511.20019
[35] W. Magnus, A. Karras, B. Solitar, Combinatorial group theory: Presentations in terms of generators and relators, Wiley (Interscience) 1966.
[36] Michael Motto, Inequivalent genus 2 handlebodies in \?³ with homeomorphic complement, Topology Appl. 36 (1990), no. 3, 283 – 290. · Zbl 0712.57008 · doi:10.1016/0166-8641(90)90052-4
[37] J. Nielsen, Die Isomorphismen der allgemeinen, unendlichen Gruppe mit zwei Erzeugenden, Math. Ann. 78 (1917), no. 1, 385 – 397 (German). · doi:10.1007/BF01457113
[38] R. P. Osborne and H. Zieschang, Primitives in the free group on two generators, Invent. Math. 63 (1981), no. 1, 17 – 24. · Zbl 0438.20017 · doi:10.1007/BF01389191
[39] John W. Morgan, The Smith conjecture, The Smith conjecture (New York, 1979) Pure Appl. Math., vol. 112, Academic Press, Orlando, FL, 1984, pp. 3 – 6. · Zbl 0599.57001 · doi:10.1016/S0079-8169(08)61632-3
[40] C. D. Papakyriakopoulos, On Dehn’s lemma and the asphericity of knots, Ann. of Math. (2) 66 (1957), 1 – 26. · Zbl 0078.16402 · doi:10.2307/1970113
[41] Martin Scharlemann and Abigail Thompson, Detecting unknotted graphs in 3-space, J. Differential Geom. 34 (1991), no. 2, 539 – 560. · Zbl 0751.05033
[42] Martin Scharlemann and Abigail Thompson, Thin position and Heegaard splittings of the 3-sphere, J. Differential Geom. 39 (1994), no. 2, 343 – 357. · Zbl 0820.57005
[43] Martin Scharlemann and Abigail Thompson, Surfaces, submanifolds, and aligned Fox reimbedding in non-Haken 3-manifolds, Proc. Amer. Math. Soc. 133 (2005), no. 6, 1573 – 1580. · Zbl 1071.57015
[44] Martin Scharlemann, Refilling meridians in a genus 2 handlebody complement, The Zieschang Gedenkschrift, Geom. Topol. Monogr., vol. 14, Geom. Topol. Publ., Coventry, 2008, pp. 451 – 475. · Zbl 1177.57019 · doi:10.2140/gtm.2008.14.451
[45] Adam S. Sikora, Cut numbers of 3-manifolds, Trans. Amer. Math. Soc. 357 (2005), no. 5, 2007 – 2020. · Zbl 1064.57018
[46] N. Smythe, Boundary links, in Topology Seminars, Ann. Math. Studies 60, ed. R.H. Bing, Princeton Univ. Press 1965. · Zbl 0168.44603
[47] John Stallings, Homology and central series of groups, J. Algebra 2 (1965), 170 – 181. · Zbl 0135.05201 · doi:10.1016/0021-8693(65)90017-7
[48] John R. Stallings, Problems about free quotients of groups, Geometric group theory (Columbus, OH, 1992) Ohio State Univ. Math. Res. Inst. Publ., vol. 3, de Gruyter, Berlin, 1995, pp. 165 – 182. · Zbl 0869.20012
[49] Shin’ichi Suzuki, Alexander ideals of graphs in the 3-sphere, Tokyo J. Math. 7 (1984), no. 1, 233 – 247. · Zbl 0561.57005 · doi:10.3836/tjm/1270153006
[50] Scott A. Taylor, Boring split links, Pacific J. Math. 241 (2009), no. 1, 127 – 167. · Zbl 1179.57028 · doi:10.2140/pjm.2009.241.127
[51] G. Torres and R. H. Fox, Dual presentations of the group of a knot, Ann. of Math. (2) 59 (1954), 211 – 218. · Zbl 0055.16805 · doi:10.2307/1969687
[52] William P. Thurston, Three-dimensional geometry and topology. Vol. 1, Princeton Mathematical Series, vol. 35, Princeton University Press, Princeton, NJ, 1997. Edited by Silvio Levy. · Zbl 0873.57001
[53] Lorenzo Traldi, The determinantal ideals of link modules. I, Pacific J. Math. 101 (1982), no. 1, 215 – 222. · Zbl 0489.57001
[54] Lorenzo Traldi, The determinantal ideals of link modules. II, Pacific J. Math. 109 (1983), no. 1, 237 – 245. · Zbl 0479.57003
[55] Yasuyuki Tsukui, On surfaces in 3-space, Yokohama Math. J. 18 (1970), 93 – 104. · Zbl 0223.57002
[56] Akira Ushijima, Hyperbolic spatial graphs arising from strongly invertible knots, Topology Appl. 139 (2004), no. 1-3, 253 – 260. · Zbl 1054.57021 · doi:10.1016/j.topol.2003.11.001
[57] Friedhelm Waldhausen, Heegaard-Zerlegungen der 3-Sphäre, Topology 7 (1968), 195 – 203 (German). · Zbl 0157.54501 · doi:10.1016/0040-9383(68)90027-X
[58] Richard Weidmann, On the rank of amalgamated products and product knot groups, Math. Ann. 312 (1998), no. 4, 761 – 771. · Zbl 0926.20019 · doi:10.1007/s002080050244
[59] C. M. Weinbaum, Partitioning a primitive word into a generating set, Math. Ann. 181 (1969), 157 – 162. · Zbl 0162.32901 · doi:10.1007/BF01350635
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.